Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 314, NWS Las Vegas, NV

September 29, 2022San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 29, 2022, 2:06 PM PDT for San Bernardino County, California. It was in force for 114 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2022, 2:06 PM PDT (21:06 UTC)
Expired
Sep 29, 2022, 4:00 PM PDT
In force
114 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 160 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 2:53 PM PDTFLASH FLOOD2 Sw Wonder Valley, CACALIFORNIA HIGHWAY PATROL REPORTS ROADWAY FLOODING ON HIGHWAY 62 WITH PART OF THE ROADWAY HAVING BEEN WASHED AWAY AROUND 317 PM PDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 47 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2245 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

094 
WGUS55 KVEF 292106
FFWVEF
CAC071-292300-
/O.NEW.KVEF.FF.W.0314.220929T2106Z-220929T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
206 PM PDT Thu Sep 29 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 400 PM PDT.

* At 206 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain east of Twentynine Palms along Highway 62. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Twentynine Palms Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3417 11606 3419 11594 3418 11579 3414 11575
      3412 11577 3404 11576 3403 11600 3408 11600
      3408 11604 3411 11604 3411 11605

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
2 follow-up statements
969 
WGUS75 KVEF 292153
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
253 PM PDT Thu Sep 29 2022

CAC071-292300-
/O.CON.KVEF.FF.W.0314.000000T0000Z-220929T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
253 PM PDT Thu Sep 29 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM PDT THIS 
AFTERNOON FOR SAN BERNARDINO COUNTY...

At 253 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain east of Twentynine Palms along Highway 62 are starting to 
weaken. However, flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Twentynine Palms Airport and Highway 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3417 11606 3419 11594 3418 11579 3414 11575
      3412 11577 3404 11576 3403 11600 3408 11600
      3408 11604 3411 11604 3411 11605

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

BKP
736 
WGUS75 KVEF 292252
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
352 PM PDT Thu Sep 29 2022

CAC071-292302-
/O.EXP.KVEF.FF.W.0314.000000T0000Z-220929T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
352 PM PDT Thu Sep 29 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 4 PM PDT THIS AFTERNOON FOR 
SAN BERNARDINO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3417 11606 3419 11594 3418 11579 3414 11575
      3412 11577 3404 11576 3403 11600 3408 11600
      3408 11604 3411 11604 3411 11605

$$

BKP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 9:54 AM PDT, 4 hours 12 minutes earlier.

Area forecast discussion, Sep 29, 9:54 AM PDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
954 AM PDT Thu Sep 29 2022

.SYNOPSIS...Isolated thunderstorms possible across western Arizona,
southern Clark County, and eastern San Bernardino County this
afternoon that may result in brief heavy rain and gusty winds.
Decreasing precipitation chances expected into the weekend as
moisture is scoured out by a system moving into Utah. Showers are
possible at times in eastern Lincoln and northern Mohave this
weekend. However, no impacts expected. Temperatures will slowly
moderate closer to normal through the weekend.
&&

.UPDATE...With some residual moisture still in place, can expect
some isolated thunderstorms favoring the higher terrain, with latest
CAMs highlighting southern Clark and southern Mohave counties this
afternoon. With isolated thunderstorm formation will come the chance
of localized flooding due to heavy rainfall and frequent cloud-to-
ground lightning, though expecting coverage to be overall less than
yesterday. Otherwise, above-average temperatures expected once again
this afternoon.
&&

.PREVIOUS DISCUSSION...152 AM PDT Thu Sep 29 2022/

.SHORT TERM...Today through Friday.

An incoming West Coast trough will push moisture back southeastward
into Arizona through the day today, which will limit thunderstorm
chances for most locations this afternoon. Enough moisture should
remain in place today over eastern portions of San Bernardino and
Clark counties as well as portions of Mohave County. This is where
isolated thunderstorms are possible this afternoon. Coverage of
storms and overall impacts should be less than what we saw Wednesday
as instability will be waning along with the moisture. Ensembles
show low end probabilities for impactful rainfall, mainly in the
higher terrain of eastern San Bernardino through southern Clark and
Mohave counties.

Thunderstorms that are able to develop this afternoon will end after
sunset with a dry overnight period expected. Overnight lows Thursday
night into Friday will be slightly cooler than tonight's low
temperatures as moisture continues to decrease and mid to upper
levels cool with influence of the incoming upper level trough.

On Friday, the upper level low will drop into Utah. For the most
part, not expecting much for this system in our area as the trough
remains well to our northeast. The closest areas to the low pressure
system will be far northern Mohave County and the eastern fringe of
Lincoln County. A afternoon few showers or thunderstorms are
possible in those areas as the low may be just close enough to
provide some weak forcing as well as colder temperatures aloft,
however not expecting any impactful weather from whatever
precipitation can develop as moisture will be low and stable
northwesterly flow will already be in place.

Continued drying is expected on Saturday as northwest flow locks
itself over the region. Expecting a dry day Saturday. After above
normal high temperatures today, highs on Friday and Saturday will
drop back a few degrees close to normal.

.LONG TERM...Sunday through Thursday

Late in the weekend we will see a trough passage to our north along
with weak high pressure building off the west coast. Generally dry
conditions are expected Sunday, but the latest ensembles are
indicating that some low level moisture tries to work back north
early next week as both the GEFS and EC ensemble runs are fairly
bullish on this moisture. Looking at forecasted sounding data, it
looks like this moisture should remain fairly shallow and would
likely bring additional clouds to the far southern CWA, but at this
point we can't totally rule out a shower or two over Mohave County
early next week. Temperatures will slowly decrease through the
period, but still remain a few degrees above normal.
&&

.AVIATION...For Harry Reid...Light and variable winds will prevail
though much of the morning. A brief period of southeast winds
around 10KT is possible from 18Z- 21Z, though winds may remain
light and variable through this period as well. By 21Z, expecting
increasing south winds. Gusts up to 20KT expected this afternoon.
Winds will slowly diminish this evening, though breezy south to
southwest winds will linger a bit longer than typical nights with
gusts 15-20KT possible through about 06Z. Light winds return by
midnight and continue through Friday morning. Dry conditions are
expected through the period, with the only potential for
convection being south and west of the terminals (and coverage
should be lower than yesterday). VFR mid to high clouds are
possible at times.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expecting less convection today compared to
yesterday, with isolated thunderstorms possible in terrain of
Clark into eastern San Bernardino and Mohave counties.
The threat for thunderstorms at any TAF site is low, with the
only potential being at KEED and KIFP around 00Z with a low chance
for -TSRA, CIGs around 10kft, and gusty outflow winds. In
general, breezy south to southwest winds with gusts 15KT-20KT
possible at times this afternoon. Diurnal wind trends return
tonight. Occasional VFR high clouds are possible today, with
gradual clear tonight.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Varian
SHORT TERM/AVIATION...Nickerson
LONG TERM...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 29, 9:25 AM PDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
925 AM PDT THU SEP 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      5 E JOSHUA TREE         34.14N 116.24W
09/28/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            HEAVY WATER AND DEBRIS ON STATE ROUTE 62
            BETWEEN ROTARY WAY AND WHITE FEATHER ROAD.
            TIME OF FLOODING ESTIMATED BY RADAR.

0307 PM     FLASH FLOOD      2 N JOSHUA TREE         34.17N 116.31W
09/28/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            VAN STUCK IN FLOWING WATER. INJURIES
            UNKNOWN. DRIVER UNABLE TO GET OUT.

0343 PM     FLASH FLOOD      3 N JOSHUA TREE         34.17N 116.31W
09/28/2022                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            ROADWAY HEAVY WATER AND DEBRIS ON SUNBURST
            BETWEEN DENNIS AND GOLDEN.

&&

VARIAN

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.